The Lupus Forum banner

1 - 3 of 3 Posts

·
Registered
Joined
·
56 Posts
Discussion Starter · #1 ·
hi there,
i just came back from my rheumy's appointment. he confirmed that the lupus has damaged a bit my kidneys and planned a biopsy. In the meantime he told me to take on emore pill of plaquenil per day and added 16 mg of steroids. he siad it is not a high dose but i would like to know what the side effects are also with this dosage. i know it sounds stupid if i ask....but will i gain weight or have a swollen face even if i don't take a high dosage??
I hope this medication will finally kick in but i'm a bit confused anyway....my doc doesn't speak much
thanks and take care
 

·
Registered
Joined
·
7,800 Posts
Hi Enrico,

It is difficult to say whether you will suffer from the usual pred side effects or not. Some people do get very puffy faced (the typical moon face) and gain weight, some don't. Each person can react quite differently just as they can react differently to the disease. Personally I have only gained 2 kilos while on pred (almost a year now) but it hasn't allowed me to lose the extra I had before. However, in my case, it is more important that I can get back to doing some sport. I know that I will then lose some weight as I haven't been able to exercise at all in over a year.

What is especially important is the length of time that you take prednisolone for. Maybe you won't have to be on it long or can reduce the dosage and then won't necessarily suffer from the side effects.

It is very important to try and remove salt from your diet as much as possible as salt encourages water retention.

Sugar should also be reduced as much as possible.

I hope that helps a little,
Katharine
 

·
Registered
Joined
·
4,444 Posts
It is unlikely you'll get the moon face from 16mg a day (& I have to say what an odd dosage - usually they'd just go to 20!). You may gain some weight, water weight especially. If you are careful about what you eat, and have healthy options around to munch on should you get the munchies, then there is a decent chance you won't gain any weight. It's not always easy though.

For me at 15-20 mg a day and I'll be much hungrier than normal but do my best to not gain any weight. Then there are other people that take 20-40 and don't gain any weight. It's quite variable, and the real thing to be concerned about is getting your disease under control and taking care of your kidneys.
 
1 - 3 of 3 Posts
Top